Prevents bone loss.
Our bottom line
Fosamax (alendronate) is a first-choice treatment for osteoporosis, but taking it can be a hassle.
- First choice to treat osteoporosis
- Lowers your risk of fractures due to osteoporosis.
- Available generic.
- Available as daily, weekly, or twice weekly dosing.
- Comes as a regular tablet, an oral solution, or effervescent tablet.
- Can harm your esophagus if you don't remain upright for 30 minutes after taking it.
- Not recommended for people who can't sit or stand upright for at least 30 minutes.
- Can increase the risk of atypical fractures.
- Can cause bad heartburn or stomach problems.
Fosamax (alendronate) is a bisphosphonate, which inhibits bone breakdown.
What to expect when you take Fosamax (alendronate) for Paget's diseaseSkip what to expect section. Skip to Risks & Warnings section.
Side effect rates for Fosamax (alendronate)
- Abdominal pain
Risks and Warnings for Fosamax (alendronate)Skip risks section. Skip to common concerns section.
- Higher risk if:
- › Taking anti-inflammatory medicines like ibuprofen, and naproxen
- › History of ulcers or stomach or esophageal conditions
- › Difficulty swallowing
- › Problems sitting or standing for at least 30 minutes
Fosamax (alendronate) can irritate the stomach and esophagus and cause ulcers. It is very important to remain standing or sitting upright for at least 30 minutes after you take the medicine to prevent this from happening. Take it first thing in the morning when you wake up with a full glass of plain water. Talk to your doctor if this will be a problem for you. Also, talk to your doctor if you notice new pain while swallowing, or pain around the middle of your chest or abdomen while taking this medication.
Common concerns from people taking Fosamax (alendronate)Final section. Do you want to return to drug navigation?
- Fosamax (alendronate) can cause bone and muscle pain. However, this is very rare. Stop taking the medication and talk to your doctor if this happens to you.
- Fosamax (alendronate) can cause fractures in the legs as a result of little or no force. This is rare. If you notice a new dull or aching pain in your hips or thighs, talk to your doctor right away.